Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 58, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 22, 2002, 8:05 PM MDT for Logan County, Colorado. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2002, 8:05 PM MDT (02:05 UTC)
- Expired
- Aug 22, 2002, 9:00 PM MDT
- In force
- 55 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Logan County, CO
The radar
The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 8:23 PM MDT | Hail 0.75 | Sterling, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2237 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- -35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
455
WUUS55 KBOU 230205
SVRDEN
COC075-230300-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
804 PM MDT THU AUG 22 2002
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LOGAN COUNTY IN NORTHEAST COLORADO
THIS INCLUDES THE CITY OF STERLING
* UNTIL 900 PM MDT
* AT 804 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 9 MILES NORTH OF PAWNEE PASS...OR ABOUT 14
MILES NORTHWEST OF STERLING...MOVING NORTHEAST AT 20 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
STERLING...ATWOOD...CROOK...FLEMING...ILIFF...LOGAN CORNERS...
MERINO...NORTH STERLING RESERVOIR...PADRONI...PAWNEE PASS...PEETZ...
PROCTOR...ST PETERSBURG...TWIN BUTTES AND WESTPLAINS.
VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.
LAT...LON 4075 10355 4045 10340 4047 10269 4100 10269
4098 10352
GARD...WFO BOULDERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:07 PM MDT, 4 hours 58 minutes earlier.
Area forecast discussion, Aug 22, 3:07 PM MDT, 4 hours 58 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 307 PM MDT THU AUG 22 2002 SHORT TERM DISCUSSION: CURRENTLY...RADAR AND SATELLITE PICTURES ARE INDICATING ISOLATED CONVECTIVE COVERAGE AT BEST. DEW POINTS ARE IN 40S OVER MOST OF THE PLAINS...WITH A FEW 50S IN THE NORTHEAST CORNER. CURRENT ACARS SOUNDS SHOW THE ATMOSPHERE TO BE PRETTY UNSTABLE. SOME LOWER 50S DEW POINTS WITH THE CURRENT TEMPERATURES GIVE 2000 PLUS JOULES OF CAPE. LOOKING AT ALL THE AREA RADARS AND SATELLITE PICTURES...CANT FIND ANY APPRECIABLE BOUNDARIES OR CONVERGENCE AREAS. POPS IN THE 10% TO 20% RANGE SHOULD SUFFICE. SKIES SHOULD PARTIALLY CLEAR OVERNIGHT WITH TEMPERATURES A TAD WARMER THEN THIS MORNINGS READINGS. FRIDAY THROUGH SUNDAY DISCUSSION: BY FRIDAY...GRIDS SHOW THE UPPER RIDGE CENTER MIGRATING TO THE SOUTH AND SOUTHWEST OF COLORADO. SOME DECENT SYNOPTIC SCALE ENERGY FROM THE STATIONARY CLOSED LOW OVER WESTERN OREGON PUSHES ACROSS THE FORECAST AREA STARTING FRIDAY AFTERNOON INTO SATURDAY MORNING. IN CORRELATION...GRIDS SHOW A LOW LEVEL CYCLONE DEVELOPING OVER SOUTHEASTERN COLORADO FRIDAY NIGHT INTO SATURDAY MORNING...WITH SOME UPSLOPE FLOW ACROSS THE PLAINS OF THE FORECAST AREA ON SATURDAY. BY 18Z ON SATURDAY FAIRLY STRONG SUBSIDENCE IN PLACE WITH THE UPPER LEVEL FLOW BECOMING WEST-NORTHWESTERLY AND A 80-90 KNOT JET MAX MOVING ACROSS THE NORTHERN BORDER OF COLORADO SATURDAY NIGHT INTO SUNDAY MORNING. THETA-E/CAPE/DEW POINT GRIDS SHOW THE BEST LOW LEVEL MOISTURE FOR CONVECTION OVER THE FAR EAST BOTH FRIDAY AND SATURDAY. BOTH DAYS HAVE PRETTY DECENT POTENTIAL INSTABILITY ON THE CROSS SECTIONS...BUT FRIDAYS LAPSE RATES ARE STEEPER. LOOKING AT SUNDAY...AND LOW LEVEL FLOW IS PROGGED TO BE SOUTHEASTERLY AND CROSS SECTION SHOW PRETTY STEEP LAPSE RATES. FOR POPS...WILL MAKE MINIMAL CHANGES TO CURRENT PACKAGE AND WILL PUT SOME ISOLATED POPS IN FOR SUNDAY. FOR TEMPERATURES...GRIDS SHOW A 1-2.5 C WARM-UP FOR HIGHS ON FRIDAY... WITH A 1-4 C COOLER DOWN FOR SATURDAYS HIGHS...THEN A REBOUND AGAIN ON SUNDAY OF 1-3 C. FOR THE EXTENDED PERIOD...MONDAY THROUGH THURSDAY...MODELS SHOW THE UPPER RIDGE CENTER TO REMAIN FIRMLY ENTRENCHED SOUTH OF COLORADO IN NEW MEXICO...WITH THE UPPER RIDGE TO REMAIN OVER THE FORECAST AREA. THE UPPER FLOW REMAINS SOUTHWESTERLY THROUGH THE PERIOD. THAT CLOSED LOW OVER THE NORTHWESTERN UNITED STATES ARE STILL LOCATED NORTHWEST OF COLORADO THROUGH MOST OF THE EXTENDED PERIOD...BUT IT WEAKENS. THE MODELS ALSO SHOW SOME SYNOPTIC SCALE ENERGY FROM TIME TO TIME MOVING INTO THE FORECAST AREA FROM IT. GRIDS SHOW A LOW LEVEL SURGE AND UPSLOPE FLOW LATE ON TUESDAY INTO WEDNESDAY. THE GRIDS SHOW IT PRETTY DRY...BUT WILL LEAVE IT TO THE NEXT CREW TO TAKE THE POPS OUT IF NEED BE. RJK .DEN...NONE.
In the hours before
Local storm report, Aug 22, 6:08 PM MDT, 1 hour 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
608 PM MDT THU AUG 22 2002
...PRELIMINARY STORM REPORT FOR AUGUST 22 2002...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0608 PM 3 W GENOA CO 0.88 HAIL
08/22/02 LINCOLN
RAYNearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.